Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 4, NWS Paducah, KY

April 30, 2010Bollinger County, Missouri

NWS Paducah, KY issued this flash flood warning at Apr 30, 2010, 10:47 PM CDT for Bollinger County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2010, 10:47 PM CDT (03:47 UTC)
Expired
May 1, 2010, 2:45 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Bollinger County, MO

The radar

The Paducah radar (KPAH), 115 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2010-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2010-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3037 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
4.6
Supercell composite
15.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:09 PM CDT, 8 hours 38 minutes earlier.

Area forecast discussion, Apr 30, 2:09 PM CDT, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
209 PM CDT FRI APR 30 2010

...SIGNIFICANT HEAVY RAIN EVENT LIKELY TONIGHT ON THROUGH THE
WEEKEND...

.DISCUSSION...
SHORT TERM /TONIGHT THROUGH SUNDAY/...MODEL GUIDANCE AND HPC
CONTINUES TO SHOW A SIGNIFICANT HEAVY RAIN AND POTENTIAL FLOOD
EVENT TONIGHT THROUGH SUNDAY...COMING IN TWO WAVES. THE FIRST
WAVE WILL BE TONIGHT INTO EARLY SATURDAY...ESPECIALLY ACROSS
SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS...GRADUALLY PROGRESSING
EAST INTO CENTRAL SECTIONS OF THE CWFA TOWARD 12Z SAT. THERE IS
A SLIGHT RISK OF SOME SEVERE THUNDERSTORM ACTIVITY OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS LATE TODAY AND THIS EVENING.
THAT IS WHEN MODELS SHOW THE GREATEST DEGREE OF INSTABILITY.

A POTENTIAL LULL...OR SLIGHT DECREASE WILL BE POSSIBLE SATURDAY
ESPECIALLY NORTH AND WEST OF THE OHIO RIVER. THEN ROUND TWO IS
EXPECTED SATURDAY NIGHT INTO SUNDAY...AND ESPECIALLY SOUTH AND
EAST OF A LINE FROM PRINCETON INDIANA TO DEXTER MISSOURI INCLUDING
WEST KENTUCKY. AS STATED BEFORE...THE LOW LEVEL MOIST INFLUX WILL
BE VERY IMPRESSIVE...WITH UPPER JET DYNAMICS INTERACTING...WHICH
WILL LIKELY RESULT IN RATHER EFFICIENT CONVECTION AND HEAVY RAIN.
AS OF RIGHT NOW...WE ARE GOING TO STAY CLOSE TO OUR GOING STORM
TOTAL QPF FORECASTS. WE EXPECT 2 TO 3 INCH RAIN TOTALS OVER THE
NW 1/4 OF THE FA...SAY ALONG A LINE FROM GREENVILLE MO...TO MT
CARMEL IL...AND POINTS NORTH. SOUTHEAST OF THAT LINE...WHICH
INCLUDES ALL OF WEST KENTUCKY...THE SOUTHERN TIP OF ILLINOIS...FAR
SOUTHEAST MISSOURI AND SOUTHWEST INDIANA...3 TO 5 INCHES OF RAIN
APPEARS LIKELY. SOME MODELS...AS WELL AS HPC ARE PROJECTING
GREATER THAN 6 INCHES ACROSS WEST KENTUCKY (NAM AND ECMWF SHOW 8
TO 10 INCHES). THE LAST TIME WE SAW STORM TOTAL RAINFALL AMOUNTS
OF THIS MAGNITUDE...WAS DURING THE MARCH 18TH-19TH 2008 FLOOD
EVENT THAT AFFECTED PARTS OF THE REGION AND ESPECIALLY SOUTHEAST
MISSOURI INTO SOUTHERN ILLINOIS.

THE SATURDAY NIGHT THROUGH SUNDAY TIME FRAME WILL BE OF GREATEST
CONCERN. TONIGHTS CONVECTION WILL PRIME THE REGION WITH ITS INITIAL
RAINS. THE HEAVIEST RAINS ARE EXPECTED LATE SATURDAY INTO EARLY
SUNDAY...BEFORE SHIFTING EAST OF THE AREA BY SUNDAY EVENING. TO
ACCOUNT FOR TIMING ISSUES...WE ARE GOING TO ADJUST THE FLASH FLOOD
WATCH...AND HAVE SE MISSOURI AND SRN ILLINOIS IN TONIGHT THROUGH
MIDDAY SUNDAY...AND HAVE WEST KENTUCKY INTO SOUTHWEST INDIANA IN
A FLASH FLOOD WATCH SATURDAY INTO SUNDAY NIGHT.

THE PROBABILITY FOR SEVERE STORMS SEEMS RATHER LOW SATURDAY THROUGH
SUNDAY DUE TO A WARMING MID LEVEL THERMAL PROFILE...AND MARGINAL
INSTABILITY SEEN IN THE MODELS. THE WIND FIELDS WILL BE IMPRESSIVE
SO IT IS HARD TO COMPLETELY DISCOUNT THE SEVERE WEATHER ASPECT.

OUR MODEL PREFERENCE IS A BLEND OF THE LAST SEVERAL RUNS OF THE
HI-RES ECMWF...THE 12Z NAM AND 06Z GFS. THE NEW 12Z GFS HAS
SHIFTED AROUND A BIT AND LOWERED QPF AMOUNTS...SOMETHING NOT SEEN
IN THE OTHER MODELS UP TO THIS POINT. THE SREF IS RATHER UNDERDONE
COMPARED TO THE OTHER MODELS STORM TOTAL QPF.

..NOLES..

LONG TERM /MONDAY THROUGH FRIDAY/...MAINLY DRY AND SEASONABLY
WARM CONDITIONS ARE EXPECTED AS A DEEP LAYER RIDGE SLOWLY CROSSES
THE GULF COAST REGION. SOUTHWEST FLOW WILL RESULT IN HIGHS
GRADUALLY CLIMBING FROM ABOUT NORMAL ON MONDAY TO THE LOWER 80S BY
THE END OF THE WEEK. THE 500 MB FLOW PATTERN WILL BECOME ZONAL
LATE IN THE WEEK...WITH THE STRONGEST FLOW REMAINING NEAR OR NORTH
OF THE REGION. A SURFACE COLD FRONT WILL SAG SOUTH TOWARD THE
LOWER OHIO VALLEY BY THE END OF THE WEEK. HOWEVER...THE AVAILABLE
MOISTURE AND INSTABILITY LOOKS MEAGER. SLIGHT CHANCE POPS APPEAR
REASONABLE FOR FRIDAY /DAY 7/.

THE ONLY OTHER SLIGHT CHANCE OF PRECIP IS EARLY IN THE PERIOD
/MONDAY AND MONDAY NIGHT/ AS THE REMNANTS OF THE SOUTHWESTERN UPPER
TROUGH LIFT NORTHEAST ACROSS THE LOWER OHIO VALLEY. LOW LEVEL
MOISTURE/CONVERGENCE/INSTABILITY WILL BE TOO LOW FOR ANYTHING MORE
THAN SLIGHT CHANCE POPS.

..YORK..

&&

.AVIATION...
A SURGE OF MOISTURE AND INSTABILITY MOVING NORTH ACROSS THE REGION
WILL RESULT IN WIDESPREAD RAIN AND THUNDERSTORMS TONIGHT INTO
SATURDAY. INITIALLY...LOW CLOUDS OVER THE TAF SITES WILL PRODUCE
LOCAL MVFR CIGS THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP OVER SRN
MISSOURI THIS AFTERNOON...THEN SHIFT EAST/NORTHEAST ACROSS THE LOWER
OHIO VALLEY THIS EVENING. STRONG GUSTY WINDS WILL ACCOMPANY THESE
STORMS OVER SE MISSOURI THIS EVENING...BUT SHOULD DIMINISH
OVERNIGHT. A PERIOD OF WIDESPREAD IFR CONDITIONS IN TSTMS IS
EXPECTED LATER TONIGHT...THEN A SLOW IMPROVEMENT SHOULD OCCUR
SATURDAY MORNING.

..YORK..

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

     FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
     NIGHT FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE
     MO.

IL...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
     EVENING FOR ALEXANDER-EDWARDS-FRANKLIN-HAMILTON-JACKSON-
     JEFFERSON-JOHNSON-PERRY IL-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
     NIGHT FOR GALLATIN-HARDIN-MASSAC-POPE.

IN...LAKE WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

     FLASH FLOOD WATCH FROM SATURDAY MORNING THROUGH LATE SUNDAY
     NIGHT FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 30, 9:24 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT FRI APR 30 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
924 PM CDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE
HAIL...AND TORNADOES WILL SPREAD NORTHEASTWARD FROM SOUTHERN
MISSOURI AND NORTHEAST ARKANSAS ACROSS ALL OF SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS...AS WELL AS THE PURCHASE AREA OF WEST
KENTUCKY THROUGH THE LATE EVENING AND INTO THE EARLY MORNING HOURS.
THE POTENTIAL EXISTS FOR CERTAIN LOCATIONS TO EXPERIENCE MULTIPLE
SEVERE STORMS TONIGHT.

IN ADDITION...LOCALLY VERY HEAVY RAINFALL MAY LEAD TO FLASH
FLOODING ISSUES THROUGH THE NIGHT. A FLASH FLOOD WATCH IS IN
EFFECT TONIGHT FOR MUCH OF SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI. REFER TO THE WATCH FOR DETAILS ON THE POTENTIAL FOR
HEAVY RAIN AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT HEAVY RAIN EVENT IS EXPECTED FROM SATURDAY THROUGH
EARLY SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE
AREA AS A RESULT. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS ON
THE POTENTIAL FOR HEAVY RAIN AND FLOODING.

ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT MAINLY SATURDAY
AND SATURDAY NIGHT. THE KEY WILL BE THE DEGREE OF INSTABILITY...AND
WHETHER OR NOT THERE WILL BE ENOUGH. THE PRIMARY CONCERN WILL
REMAIN HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE NIGHT FOR ALL OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...AND THE PURCHASE AREA
OF WEST KENTUCKY. SPOTTER ACTIVATION MAY BE NECESSARY AGAIN OVER
THE ENTIRE AREA SATURDAY THROUGH SUNDAY. SPOTTERS ARE REMINDED TO
REPORT LOCATIONS WHERE DITCHES ARE NEARLY FULL OF WATER AND WHERE
WATER IS OVER THE ROADS.

In the hours before

Local storm report, Apr 30, 10:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             PATTON                  37.44N 90.04W
04/30/2010  M0.75 INCH       BOLLINGER          MO   LAW ENFORCEMENT

            DIME SIZE HAIL REPORTED IN AND AROUND PATTON.

&&

SMITTY
Local storm report, Apr 30, 10:14 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT FRI APR 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             2 W SEDGEWICKVILLE      37.52N 89.94W
04/30/2010  M1.00 INCH       BOLLINGER          MO   EMERGENCY MNGR

            QUATER SIZE HAIL WEST OF TOWN NEAR THE END OF HIGHWAY EE.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:57 AM CDTTornado WarningPAHCalloway, Trigg33 min
May 1, 3:22 AM CDTTornado WarningPAHChristian, Trigg38 min
May 1, 3:56 AM CDTTornado WarningPAHChristian, Todd34 min
May 1, 12:08 PM CDTSevere Thunderstorm WarningPAHChristian, Todd37 min
May 1, 12:26 PM CDTRiver Flood WarningPAHMuhlenberg19 days
May 1, 12:26 PM CDTRiver Flood WarningPAHMcLean, Webster17 days
May 1, 1:19 PM CDTAreal Flood AdvisoryPAHCalloway, Christian, Muhlenberg, Todd, Trigg9 hr
Apr 30, 10:06 PM CDTSevere Thunderstorm WarningPAHJackson39 min
Apr 30, 10:54 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry36 min
Apr 30, 11:26 PM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Union, Williamson34 min
Apr 30, 11:56 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union22 min
May 1, 2:04 AM CDTAreal Flood AdvisoryPAHMassac, Pope3 hr
Apr 30, 7:54 PM CDTTornado WarningPAHCarter51 min
Apr 30, 8:38 PM CDTTornado WarningPAHCarter37 min
Apr 30, 9:34 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry, Wayne41 min
Apr 30, 10:05 PM CDTFlash Flood WarningPAHWayne4 hr
Apr 30, 11:16 PM CDTTornado WarningPAHButler, Ripley29 min
Apr 30, 11:34 PM CDTFlash Flood WarningPAHCape Girardeau, Perry4 hr
May 1, 1:40 AM CDTAreal Flood AdvisoryPAHButler, New Madrid, Scott, Stoddard3 hr

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.